Texas, 2020

Flash Flooding and Flooding in Texas, August 1 to 8, 2020

August 1 to 8, 2020 · NWS BRO · 8 events in 3 counties and zones

A weak cold front associated with an upper level disturbance passed through deep South Texas on the evening of August 1st into the overnight hours. Strong thunderstorms formed along and ahead of this front in conjunction with preexisting convective boundaries in the area, bringing damaging winds and flooding rain to the lower Rio Grande Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A weak cold front associated with an upper level disturbance passed through deep South Texas on the evening of August 1st into the overnight hours. Strong thunderstorms formed along and ahead of this front in conjunction with preexisting convective boundaries in the area, bringing damaging winds and flooding rain to the lower Rio Grande Valley. The impacts were primarily felt in Hidalgo and Cameron County, which were still recovering from ample rainfall and remnant flooding from Hurricane Hanna at the end of July. Standing water from Hurricane Hanna was still reported across western Cameron, southeast Hidalgo, and southwest Willacy with road closures still in place at the beginning of August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 31, 11:43 PM CST, 17 minutes earlier.

Area forecast discussion, Jul 31, 11:43 PM CST, 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1243 AM CDT Sat Aug 1 2020

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...A cluster of thunderstorms is noted moving southeast
from KLRD to just north of KHBV in association with a weakening
front over South Central Texas. These storms are not expected to
impact the 3 Rio Grande Valley airports tonight but there may be
some brief MVFR clouds developing near KMFE overnight. Otherwise,
VFR is likely to prevail in the vicinity of KHRL and KBRO tonight
with all three airports seeing good flying conditions Saturday.
The front may move farther south with another cluster of
thunderstorms forming late tomorrow afternoon with some of these
having the potential to approach the Rio Grande Valley tomorrow
evening. Southeast winds to remain light with gusts 15 knots or
lower.

&&

.PREV DISCUSSION... /issued 613 PM CDT Fri Jul 31 2020/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...VFR will continue to be the rule at the aerodromes
through the next 24 hours. A slight dip into MVFR cannot be ruled
out at MFE, however. Overall, generally light winds and partly
cloudy skies are anticipated.

PREV DISCUSSION... /issued 300 PM CDT Fri Jul 31 2020/

SHORT TERM (Tonight through Saturday Night): 500mb trough across
the east-central United States will bring a weak cold front into
south Texas tonight. Satellite and radar images continue to
indicate showers and thunderstorms developing along the boundary
across central and eastern portions of the state this afternoon.
Both the NAM and GFS bring the convective boundary into south
Texas late tonight into early Sat morning but shower/thunderstorms
activity is progged to diminish Sat morning as the front
approaches the coastal bend Sat afternoon. Low to mid level
moisture should continue to pool along and ahead of the boundary
and this warrants a slight chance of showers and
thunderstorms...mainly across the northern ranchlands and the
coastal sections...Sat afternoon. Temperatures will be near normal
tonight through Sat night.

LONG TERM (Sunday through Friday): The large 500 mb trough over
the eastern half of the U.S. will gradually continue to move
eastward through the long term period as a 500 mb ridge builds in
from the west. This will allow subsidence to strengthen over Deep
South Texas and the Rio Grande Valley, helping to suppress any
mentionable rain chances through most of the period. Column moisture
remains below 800 mb through mid week and increases slightly in the
latter part of the week. This may be just enough to allow showers
and thunderstorms to form along the sea-breeze on Thursday and
Friday, but the chances remain capped at 20% at this time. Other
than that, temperatures remain generally near seasonal normal and
winds will remain light to moderate ranging from easterly to
southerly through the long term period.

MARINE: Tonight through Saturday night...Seas were near 3 feet
with south winds near 12 knots at buoy020 at 2:20 pm this
afternoon. Light to moderate south to southeast winds will prevail
across the coastal waters with surface high pressure across the
eastern Gulf of Mexico and a weak frontal boundary moving into
south Texas. The pressure gradient will remain weak across the
western Gulf of Mexico Saturday as the front approaches the
coastal bend Sat afternoon. Light south to southeast winds will
prevail across the lower Texas coast Saturday before the front
weakens and washes out. Light to moderate south to southeast winds
should prevail across the coastal waters Sat night.

Sunday through Thursday...Generally favorable marine conditions
are expected next week. Light southeast winds and very low seas
will persist along the Lower Texas coast through early next week
with a weak pressure gradient in place as broad surface high
pressure stays centered over the Central Gulf of Mexico. There is
a slight chance that showers and thunderstorms may develop over
the waters mid week next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  77  92  77  92 /  10  10   0   0
BROWNSVILLE          77  95  76  95 /  10  10   0   0
HARLINGEN            76  96  74  96 /  10  10   0   0
MCALLEN              77  99  77  98 /  10  10   0  10
RIO GRANDE CITY      77 100  76 100 /  10  10   0   0
SOUTH PADRE ISLAND   79  89  78  89 /  10  10   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

59-GB/Aviation
Hazardous weather outlook, Jul 31, 3:22 PM CST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
422 PM CDT Fri Jul 31 2020

TXZ248>257-351-353-012200-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
422 PM CDT Fri Jul 31 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An elevated risk of rip currents is possible at the local beaches
on Saturday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-012200-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
422 PM CDT Fri Jul 31 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

In the hours before

Special weather statement, Jul 31, 11:20 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1220 AM CDT Sat Aug 1 2020

TXZ248>250-010615-
Brooks TX-Jim Hogg TX-Zapata TX-
1220 AM CDT Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR JIM HOGG...NORTHWESTERN STARR...
NORTHWESTERN BROOKS AND ZAPATA COUNTIES UNTIL 115 AM CDT...

At 1219 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clegg to 6 miles northwest of Benavides to
9 miles west of Realitos to near Mirando City to near El Cenizo.
Movement was southeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Zapata, Hebbronville, Bustamante, Medina, Zapata High School,
Randado, Zapata Middle School, South Fork Estates, Siesta Shores and
Zapata County Public Library.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2734 9852 2727 9852 2726 9834 2699 9848
      2681 9874 2675 9924 2685 9927 2687 9932
      2692 9932 2693 9938 2698 9938 2702 9945
      2718 9943 2727 9945 2732 9937 2727 9932
      2727 9880 2735 9880 2734 9859 2736 9855
TIME...MOT...LOC 0519Z 333DEG 22KT 2812 9830 2768 9845 2750 9868 2740
9894 2726 9954

Mejia

The radar

The Brownsville radar (KBRO), 49 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

5 flood, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Cameron

When
August 1, 12:00 AM CST to August 8, 1:00 PM CST
Where
Cameron County, 0.25 mi W of La Feria to 4.05 mi SSW of Adams Gardens
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
26.151, -97.834

Emergency management continued to report road closures across portions of northwest Cameron County due to ongoing flooding from rainfall from Hurricane Hanna, along with additional rainfall at the end of July and then the rainfall on August 1st. Road closures from standing water were reported through the afternoon of August 8th, with gradual improvement over the course of the first week of August as no additional significant rainfall fell. Note: Estimated flood damage from this event is included in the Hanna episode as part of July 2020 Storm Data.

Flood, Hidalgo

When
August 1, 12:00 AM CST to August 8, 1:00 PM CST
Where
Hidalgo County, 1.33 mi SSE of Mercedes Old Reb Arp to 7.28 mi SSE of Donna
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
26.151, -97.864

Emergency management continued to report road closures across portions of northeast Hidalgo County due to ongoing flooding from rainfall from Hurricane Hanna, along with additional rainfall at the end of July and then the rainfall on August 1st. Road closures from standing water were reported through the afternoon of August 8th, with gradual improvement over the course of the first week of August as no additional significant rainfall fell. Note: Estimated flood damage from this event is included in the Hanna episode as part of July 2020 Storm Data.

Flood, Willacy

When
August 1, 12:00 AM CST to August 6, 1:00 PM CST
Where
Willacy County, 3.84 mi W of Sebastian to 0.67 mi ESE of La Sara
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
26.343, -97.862

Emergency management continued to report road closures across portions of western Willacy County due to ongoing flooding from rainfall from Hurricane Hanna, along with additional rainfall at the end of July and then the rainfall on August 1st. Road closures from standing water were reported through the afternoon of August 6th, with gradual improvement over the course of the first week of August as no additional significant rainfall fell. Note: Estimated flood damage from this event is included in the Hanna episode as part of July 2020 Storm Data.

Flash Flood, Hidalgo

When
August 1, 7:00 PM CST to 9:00 PM CST
Where
Hidalgo County, Monte Alto to 4.79 mi S of Monte Alto
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
26.370, -97.970

Hidalgo County Emergency Manager reported flooding into homes in Monte Alto as well as in homes near the intersection of FM2812 and FM493 due to heavy rain.

Flood, Hidalgo

When
August 1, 7:30 PM CST to 9:30 PM CST
Where
Hidalgo County, 3.33 mi NE of Edinburg Yard to 3.39 mi NE of Edinburg Yard
Cause
Heavy Rain
Reported by
Public
Coordinates
26.370, -98.140

Yard and street flooding due to heavy rain with approximately 1 foot of water depth was reported via social media.

Thunderstorm Wind, Cameron

When
August 1, 7:30 PM CST to 7:35 PM CST
Where
Cameron County, 0.93 mi SW of Stuart Place
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
26.170, -97.780

A large metal awning from a local convenient gas station severely damaged and partially blown off. Wind gusts of at least 60 mph were estimated to have occurred at the intersection of Bass Blvd and Business 83 at 8:30 PM CDT when a strong thunderstorm moved through the area.

Flood, Hidalgo

When
August 1, 8:30 PM CST to 10:30 PM CST
Where
Hidalgo County, 0.93 mi SW of Edinburg Yard to 0.96 mi SW of Edinburg Yard
Cause
Heavy Rain
Reported by
Public
Coordinates
26.320, -98.180

Several inches of water covered a resident street in Edinburg. This was reported via social media.

Flash Flood, Hidalgo

When
August 1, 9:00 PM CST to 10:00 PM CST
Where
Hidalgo County, 3.23 mi SE of La Villa to 3.96 mi SE of La Villa
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
26.270, -97.880

Cameron County Emergency Manager reported extensive flooding along HWY 107 west of FM2556 due to heavy rain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919213, 919215, 919216, 918834, 918840, 918844, 918841, 918838.